Alabama, 2022Flash Flooding and Heavy Rain in Alabama, August 10, 2022
August 10, 2022 · NWS HUN · 4 events in 2 counties and zones
Heavy rainfall repeatedly moved across the city of Florence, with all of the runoff draining down and flooding Commerce Street near downtown. A woman driving in the area had to be helped from her vehicle during the height of the flooding, and the City of Florence closed the road shortly thereafter.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall repeatedly moved across the city of Florence, with all of the runoff draining down and flooding Commerce Street near downtown. A woman driving in the area had to be helped from her vehicle during the height of the flooding, and the City of Florence closed the road shortly thereafter. While no roads immediately in downtown Florence flooded, the runoff from the heavy rainfall over mainly concrete downtown led to extra runoff that flooded low-lying areas between downtown and the railroad tracks on the way to the hospital.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 10, 9:22 AM CST, 38 minutes earlier.
Area forecast discussion, Aug 10, 9:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1022 AM CDT Wed Aug 10 2022
...New NEAR TERM...
.NEAR TERM...
(Rest of Today)
Issued at 1022 AM CDT Wed Aug 10 2022
Showers and thunderstorms have spread across northern Alabama and
southern Middle Tennessee this morning, generally along a
convergence axis that lines up west to east across our entire
area, except Cullman County which is just south. With PWAT values
generally around 2.0-2.1 inches, high rainfall rates and slow
storm motion has led to accumulations of 2-4 inches of rainfall in
some areas, causing flash flooding. In general today, due to the
widespread rainfall, not expecting any severe thunderstorms due
to limited instability, but can't rule out a stronger storm
producing gusty winds this afternoon if we get any breaks in the
clouds.
High temperatures are currently forecast to stay down in
the low-to-mid 80s this afternoon. Again, if cloud cover and rain
remain fairly solid through the day this may be on the high end,
but breaks could get some areas up into the upper 80s.
&&
.SHORT TERM...
(Tonight through Saturday)
Issued at 154 AM CDT Wed Aug 10 2022
The front will begin to make a southeastern push later tonight as
an upper level trough passes to the north across the Great Lakes.
Expect a nocturnal decrease in showers/storms but with the front
just to the north and the elevated PW values, will carry at least
some mention of showers/storms throughout the overnight period. If
the coverage of showers/storms is rather sparse overnight, there
could be some patchy fog. Lows tonight will be in the low 70s for
most areas.
Thursday will be the last day that features elevated PoPs in the
forecast. The cold front will continue to slowly slide
southeastward into the forecast area. Moisture remains elevated
with PW near to just above 2 inches. Once again. lapse rates will
be weak in the saturated atmosphere and do not expect any severe
storms but cannot rule out a stronger storm or two with gusty
winds. Localized flash flooding will once again be a threat with
another day of heavy rainfall. Models differ a bit on the timing
of the front and some of the faster solutions indicate drier air
moving in before the end of the day from the northwest. Ridging
aloft will build in from the west late in the day as well and
could lead to an end of the precipitation chances. Highs on
Thursday will be on the cooler side with the widespread cloud
cover and precipitation throughout much of the day. Highs will
climb into the mid to upper 80s.
The front will push to the south of the area overnight Thursday
night with rain chances ending from northwest to southeast.
Dewpoints will remain elevated overnight. Do not expect the lower
surface dewpoints will arrive until later in the day on Friday.
Lows will be slightly cooler on Friday morning down in the mid to
upper 60s for most locations.
It seems as though the dewpoints have been above 68 degrees or so
for quite some time. This will finally change on Friday as much
drier air advects in from the north. PW values will plummet down
into the 0.75-1.00 inch range. These values are down around the
5th percentile for mid-August. Therefore, expect sunny skies
Friday and lasting throughout the weekend. The dry atmosphere
coupled with clear skies and light winds will lead to lows on
Saturday morning in the low to mid 60s for most locations. There
may be a few upper 50s in a few locations across northeast Alabama
and southern Middle Tennessee. Dewpoints will remain comfortable
on Saturday in the low 60s with high temperatures climbing into
the mid to upper 80s.
&&
.LONG TERM...
(Saturday night through Tuesday)
Issued at 154 AM CDT Wed Aug 10 2022
Another dry day is forecast on Sunday with temperatures starting
the day in the mid to upper 60s. Mostly sunny skies are forecast
as the front remains to the south of the area. Highs will be a bit
warmer as temperatures begin to moderate some. Highs on Sunday
will climb into the upper 80s to low 90s.
The upper level pattern throughout the long-term forecast period
will features a closed low to the north and east across New
England with a ridge across the Rocky Mountains and Great Plains.
This will put the forecast area in northwesterly flow aloft.
Models differ on how active the pattern will be during this
timeframe. There does appear to be at least a couple of
northwesterly shortwave troughs that could bring some chances for
showers/storms into the forecast area. Low chances for afternoon
showers/storms return to the forecast on Monday and Tuesday with
forecast highs and lows near climatological norms.
&&
.AVIATION...
(12Z TAFS)
Issued at 608 AM CDT Wed Aug 10 2022
VFR conditions currently across the terminals. Showers and storms
will become more widespread throughout the day with VCTS in both
terminals starting at 18z. Visibilities could drop down to MVFR to
IFR briefly in a heavier downpours but not enough confidence to
include this in the TAFs. VCTS ends in the TAFs at 01z but there
could still be a few lingering showers/storms during the overnight
period. Low level convergence increases late in the TAF cycle as a
front approaches from the northwest. Due to this, MVFR ceilings
are forecast to develop after 09z.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...McCoy
SHORT TERM....MA
LONG TERM....MA
AVIATION...MA
Hazardous weather outlook, Aug 10, 1:13 AM CST, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
213 AM CDT Wed Aug 10 2022
ALZ001>010-016-TNZ076-096-097-110715-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
213 AM CDT Wed Aug 10 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Numerous to widespread thunderstorms are forecast today. Due to the
slow-moving nature of the thunderstorms, locally heavy rainfall will
be the primary risk. A few stronger storms could produce wind gusts
to 50 mph and frequent lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Numerous to widespread thunderstorms are forecast again on Thursday,
with storm coverage highest during the afternoon and early evening
hours. Due to the slow-moving nature of the thunderstorms, locally
heavy rainfall will be the primary risk. A few stronger storms could
produce wind gusts to 50 mph and frequent lightning.
Isolated storms are also forecast on Monday and Tuesday afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Lauderdale
- When
- August 10, 10:00 AM CST to 3:43 PM CST
- Where
- Lauderdale County, 0.81 mi ENE of Florence to 0.91 mi E of Florence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.805, -87.657
Woman helped from vehicle after driving into floodwaters on Commerce Street. Depth of water was 6-8 inches.
Flash Flood, Lauderdale
- When
- August 10, 10:05 AM CST to 3:48 PM CST
- Where
- Lauderdale County, 0.83 mi ENE of Florence to 0.91 mi E of Florence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.806, -87.657
Road Department closed Commerce Street due to flooding. Location notoriously floods due to low elevation. Depth of water now 6-12 inches.
Heavy Rain, Madison
- When
- August 10, 11:00 AM CST to 4:00 PM CST
- Where
- Madison County, Chase
- Reported by
- Public
- Coordinates
- 34.780, -86.550
Measured 4.52 inches of rain at site AAMA1.
Flash Flood, Lauderdale
- When
- August 10, 11:20 AM CST to 4:00 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Petersville to 0.66 mi SE of Petersville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.840, -87.670
Intersection of Chisholm and Gresham Roads underwater. Depth estimated at 1-2 feet from earlier heavy rainfall. Elevation is in low spot. Report relayed via social media.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 10 to 13, 20227 deaths · 6 events
- Damaging Winds in Virginia, August 10, 20221 death · 1 injured · $27,000 · 50 kt wind · 15 events
- Flash Flooding in West Virginia, August 10 to 11, 2022$2.3 million · 14 events
- Damaging Winds in Texas, August 10, 2022$357,000 · 65 kt wind · 6 events
- Flash Flooding and Flood in West Virginia, August 10, 2022$100,000 · 3 events
- Damaging Winds and Lightning Strike in North Carolina, August 10, 2022$80,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strikes in Texas, August 10, 20221 injured · $50,000 · 52 kt wind · 7 events
- Damaging Wind in California, August 10, 2022$70,000 · 61 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 10, 202241 events
- Damaging Winds in Maryland, August 10, 2022$38,000 · 52 kt wind · 10 events
- Damaging Winds in Virginia, August 10, 2022$28,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Virginia, August 10, 20221 injured · $21,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049358, 1049359, 1049370, 1049360.